Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

My dad is 89 and recently underwent surgery for spinal

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2007
Answered : 1710 Questions
Question
My dad is 89 and recently underwent surgery for spinal stenosis after surgery he experienced a lot of confusion and delirium that lasted about a week and seemed to clear up. He has been on 600 mg of gabapetin for over 2 years for facial nerve pain. His primary doctor suggested that he stop taking the medication because he seemed tired and he thought the gabapentin might be the cause. After being off gabapetin. For 24 hours he became confused and almost catatonic he has been off for 2 weeks now and has improved but still is so quiet and confused and just out of it. Is this caused by just stopping gabapentin?
YYYY@YYYY
Tue, 6 Feb 2018 in Brain and Spine
 
 
Answered by Dr. Ajay Panwar 58 minutes later
Brief Answer:
Metabolic causes need to be ruled out.

Detailed Answer:
Hi,
Thanks for being on healthcaremagic.com.
I am Dr.Ajay Panwar,a neurologist, here to answer your query.

No, it should not be like that due to stopping Gabapentin. If he is still delirious, he should undergo blood work including serum electrolytes, blood sugar,calcium, kidney & liver function tests.Metabolic abnormalities may be the cause.If everything comes normal, a brain imaging(MRI) might be required to rule out any intracranial abnormality.

Hope that helps.If you have any further questions,I shall be glad to have you in follow-up.'

Regards

Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor